Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 117, NWS Indianapolis, IN

August 9, 2000Decatur County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 9, 2000, 6:55 PM EST for Decatur County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2000, 6:55 PM EST (23:55 UTC)
Expired
Aug 9, 2000, 7:30 PM EST
In force
35 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Decatur County, IN

The radar

The Indianapolis radar (KIND), 77 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 3:15 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 092356
SVRIND
INC031-100030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
655 PM EST WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN CENTRAL INDIANA

* UNTIL 730 PM EST

* AT 649 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WESTPORT...OR ABOUT 17 MILES EAST OF
  COLUMBUS...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWPOINT AT 700 PM EST

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECFAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3932 8572 3913 8568 3926 8533 3944 8534

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:10 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 9, 2:10 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 PM EST WED AUG 9 2000

TODAYS CHALLENGE THREAT OF TSTMS/SVR WX THIS EVENING.

TSTMS ON NORTHERN EDGE OF CWA DON'T SEEM TO BE GROWING VERY FAST.
THEY MAY NEVER FILL IN ENTIRELY SINCE 12Z RAOBS SHOWED DRYING
UNDERWAY ALOFT. SPC POINTS OUT THEY MAY NOT BE REACHING SFC AIR
BECAUSE OF A CAP. BUT...IF THEY EVER BREAK THROUGH TO THE EXTREMELY
HIGH DEWPOINTS AND INSTABILITY AT SFC...THEY WILL PROBABLY EXPLODE.

THUNDERSTORMS BOUNDED TO NORTH BY DRY SFC ADVECTION. MODELS SEEM TO
BE A LITTLE FAST DEVELOPING THIS COMPARED TO WHAT LAPS SHOWS. BUT THEY
ARE NOT TOO BAD AND ALL AGREE PRETTY WELL. LOOKS LIKE NORTHERNMOST
COUNTIES SHOULD BE DRY BY ZONE TIME.

EVEN ALLOWING FOR MODELS BEING TOO FAST...DRY ADVECTION AND CLEARING
SHOULD BE IN PLACE OVER MOST OF CWA NORTH IN INTERSTATE 70 BY 00Z.
EVENING PERIOD SHOULD WORK FOR CENTRAL CWA. FARTHER SOUTH WILL CARRY
PCPN INTO EARLY TONIGHT. WILL WORD FOR SEVERE WHERE THUNDERSTORMS
FORECAST SINCE AS MENTIONED THEY COULD QUICKLY GET OUT OF HAND.
CHANCE POPS SINCE AS MENTIONED TSTMS MAY BE SCATTERED.

AFTER THIS EVENING...MODELS IN NEAR AGREEMENT WITH EACH OTHER AND
CONTINUITY ABOUT CLEARING SKIES AND MUCH DRIER SURFACE AIR.
FAN AND FWC ARE CLOSE. WILL SPLIT THE DIFFERENCE.

.IND...NONE.
KWIATKOWSKI

In the hours before

Local storm report, Aug 9, 5:04 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
504 PM EST WED AUG 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0501 PM    RUSHVILLE                 IN   1.75 INCH HAIL
08/09/00   RUSH                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Aug 9, 5:06 PM EST, 1 hour 49 minutes before
INZ055-056-092300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
506 PM EST WED AUG 9 2000

...STRONG STORMS MOVING THROUGH NORTHERN JOHNSON COUNTY...

STRONG THUNDERSTORMS HAVE DEVELOPED OVER NORTHERN JOHNSON COUNTY
DURING THE PAST 30 MINUTES. THESE STORMS WERE MOVING TO THE EAST
SOUTHEAST AT 25 MPH AND WILL MOVE INTO WESTERN AND CENTRAL SHELBY
COUNTY BY 530 PM EST. PERSONS IN GREENWOOD CAN EXPECTED SMALL
HAIL..|.TORRENTIAL RAIN AND DANGEROUS LIGHTNING THROUGH 530 PM EST.
THE STORMS WILL MOVE TO NEAR SHELBYVILLE BETWEEN 530 PM EST AND 545
PM EST.

RPG
Special weather statement, Aug 9, 5:23 PM EST, 1 hour 32 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-092330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
523 PM EST WED AUG 9 2000

...A SEVERE THUNDERSTORM WATCH CONTINUES SOUTH OF INTERSTATE 70
THROUGH 900 PM EST. THE WATCH IS NO LONGER IN EFFECT NORTH OF
INTERSTATE 70...

THUNDERSTORMS CONTINUED FROM JUST SOUTH OF INDIANAPOLIS THROUGH
SHELBYVILLE TO SOUTHEAST OF RUSHVILLE AT 515 PM. THE STORMS WILL
PRODUCE DANGEROUS LIGHTNING AND HEAVY RAINFALL AS THEY MOVE SLOWLY
SOUTHEAST. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WILL BE
POSSIBLE.

A THUNDERSTORM OR TWO COULD STILL DEVELOP NORTH OF INTERSTATE
70...BUT THEY WILL NOT POSE A THREAT OF SEVERE WEATHER.

DS
Special weather statement, Aug 9, 6:11 PM EST, 44 minutes before
INZ052>057-061>065-100015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
611 PM EST WED AUG 9 2000

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM...

AT 610 PM EST...STRONG THUNDERSTORMS WITH HEAVY RAIN AND DANGEROUS
LIGHTNING WERE SCATTERED OVER PARTS OF SOUTH CENTRAL AND SOUTHEAST
INDIANA.  MOST OF THE HEAVY THUNDERSTORMS WERE SOUTH OF I 74 AND
EAST OF I 65.

THESE THUNDERSTORMS ARE LIKELY TO PRODUlCE HAIL...STRONG GUSTY WINDS
AND VERY HEAVY RAIN AS THEY MOVE SOUTHEAST AT 30 MPH.

OTHER THUNDERSTORMS WERE SCATTERED FROM AROUND SPENCER TO
MARTINSVILLE AND FRANKLIN IN CENTRAL INDIANA.

KENYON
Local storm report, Aug 9, 6:34 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
634 PM EST WED AUG 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0629 PM    GREENSBURG                IN   1 INCH HAIL
08/09/00   DECATUR                        EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          HAM RADIO OPERATOR.
9
Local storm report, Aug 9, 6:39 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
639 PM EST WED AUG 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0629 PM    GREENSBURG                IN   1 INCH HAIL
08/09/00   DECATUR                        REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:57 AM ESTSevere Thunderstorm WarningINDHoward33 min
Aug 9, 7:42 AM ESTSevere Thunderstorm WarningINDHancock, Marion33 min
Aug 9, 7:42 AM ESTSevere Thunderstorm WarningINDMadison33 min
Aug 9, 7:56 AM ESTSevere Thunderstorm WarningINDDelaware19 min
Aug 9, 7:59 AM ESTSevere Thunderstorm WarningINDRandolph31 min
Aug 9, 8:46 AM ESTSevere Thunderstorm WarningINDJackson29 min
Aug 9, 3:20 PM ESTSevere Thunderstorm WarningINDHenry25 min
Aug 9, 4:24 PM ESTSevere Thunderstorm WarningINDRush36 min
Aug 9, 5:00 PM ESTSevere Thunderstorm WarningINDRush15 min
Aug 9, 6:22 PM ESTSevere Thunderstorm WarningINDDecatur38 min
Aug 9, 6:52 PM ESTSevere Thunderstorm WarningINDBartholomew38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.